South Dakota, 2010Lightning Strike in South Dakota, July 11, 2010
July 11, 2010 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced several lightning strikes in Yankton on the evening of July 11th. At least one of the lightning strikes caused a fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced several lightning strikes in Yankton on the evening of July 11th. At least one of the lightning strikes caused a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 8:04 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 11, 8:04 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SUN JUL 11 2010
.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED IN NORTHWEST IOWA LONG A
BOUNDARY EXTENDING FROM NEAR SPW TO ORC AT 02Z. AS THE ATMOSPHERE
BEGINS TO STABILIZE EXPECT THESE STORMS TO SLOWLY WEAKEN BEFORE
DISSIPATING AROUND MIDNIGHT. BUT DID KEEP ISOL TO SCATTERED
THUNDERSTORMS IN NORTHWEST IOWA DURING THAT TIME. WITH DEW POINTS
STILL 70 ENOUGH INSTABILITY EXISTS TO SUPPORT SMALL HAIL IN THE
STRONGEST UPDRAFT. A FEW OTHER CELLS MAY BE ABLE TO MOVE FROM
NORTHERN NEBRASKA INTO SOUTHCENTRAL SD THIS EVENING. AN ISOLATED
STORM MAY BE ABLE TO PRODUCE SMALL HAIL AS WELL THROUGH 04Z.
PER PREVIOUS FORECAST...ANOTHER WAVE WILL MOVING INTO WRN SD THROUGH
THE NIGHT AND HELP KEEP DEVELOP MORE CONVECTION OVER NRN NEBRASKA.
SOME OF THIS CONVECTION WILL MOVE INTO THE MISSOURI VALLEY LATE
TONIGHT AND CONTINUE MONDAY MORNING SO HAVE RAISED POPS INTO MONDAY
MORNING AROUND SUX. THESE SHOWERS AND STORMS SHOULD DISSIPATE AS
THEY MOVE INTO WRN IOWA BUT AS A STRONGER WAVE MOVES INTO WRN SD IN
THE AFTERNOON THERE WILL BE AN INCREASED CHANCE OF MORE STORMS IN
SOUTH CENTRAL SD AND ALSO RAISED POPS FOR THE AFTERNOON IN THIS
AREA. THESE MAY ALSO APPROACH SUX LATE IN THE AFTERNOON.
OTHERWISE...TEMPS LOOK ON TRACK THIS EVENING AND EXCEPT FOR SOME
FINETUNING OF HOURLY TEMPS AND DEW POINTS THIS EVENING NO REAL
CHANGES. UPDATED GRIDS AND ZFP HAVE BEEN SENT./SCHUMACHER
&&
.AVIATION DISCUSSION...
BOUNDARY PUSHING SOUTH TOWARDS KSUX WITH WIDELY SCATTERED -TSRA
ALONG FRONT ATTM. -TSRA ACTIVITY SHOULD DISSIPATE WITH THE LOSS OF
THE SUN...SO EXPECT IT TO BE PRETTY MUCH A NON-ISSUE. LEFTOVER
CLOUD DEBRIS WILL BE OVER MOST OF CWA DURING THE OVERNIGHT. I DID
INCLUDE A CHANCE FOR -TSRA DURING THE OVERNIGHT AS NEBRASKA ACTIVITY
PUSHES EASTWARD. ALL CIGS SHOULD BE VFR AND WINDS WILL BE LIGHT.
PLENTY OF CONVECTIVE BOUNDARIES AROUND THOUGH TO MADE WIND FORECASTS
A CHALLENGE.
&&
.PREV DICUSSION
SEVERAL ILL DEFINED BOUNDARIES WORKING ACRS THE AREA THIS AFTN.
LINGERING MOISTURE HAS PRODUCED SOME MODEST ML INSTABILITY...BUT
EXPECT THAT EXTENSIVE SC FIELD SHOWING THAT MODELS LACK OF CAP IS
IN ERROR. STILL HOLDING EXPECTATIONS THAT SCT TS WL DEVELOP ALG
ONE OF THE BOUNDARIES THAT HAVE A FEW CELLS FARTHER EWRD INTO MN.
SEVERE THREAT WOULD LOOK TO BE FAIRLY REMOTE...WITH SHEAR NOT GREAT
ENOUGH TO SUPPORT ROTATION...KEEPING ANY DEVELOPMENT MULTICELLULAR
AND HAIL/WIND MARGINAL. LATER IN NIGHT...AN UPSTREAM WAVE IN MT
WL SLIDE ESEWRD. LEADING PCPN AREA IN NWRN CWA WL GRADUALLY
DISSIPATE AS DRIER AIR UNDERCUTS. MORE ORGANIZED CONVECTION/MCS
DEVELOPING TONIGHT WRN SD SHUD TAKE MORE OF A RIGHT TURN WITH
TIME...MEANING SERN MT/NERN WY/WRN SD CONVECTION SHUD MOVE MAINLY
INTO NEBRASKA LATER IN THE NIGHT. HOWEVER...DID RAISE POPS AND
INCREASE GRADIENT INTO THE FAR SWRN CWA. /CHAPMAN
INDISTINCT SHORT WAVE MOVES ESEWD NEAR MISSOURI VALLEY ON MON AND
SHOULD BRING CHCS OF SHRA/TSRA ALONG WITH IT. TIMING IS IFFY...BUT
THIS LOOKS TO BE A NON DIURNAL MID LVL EVENT...SO SHOULD NOT BE A
DUMPER. CLOUDS...ANY PRECIP...AND ELY FLOW SHOULD PUT A DAMPER ON
HIGHS FOR MON. WEAK WAVE PULLS OUT THRU SERN CWA MON EVE...BUT THEN
RETURN SELY FLOW SETS UP IN SWRN CWA LATER MON NGT WITH A SLGT CHC
TSTMS. STRONG WARM ADVECTION AND RETURN SSELY FLOW OF WARMER AND
MORE HUMID AIR SPREADS EWD OVER CWA TUES AHEAD OF NEXT BIG SHORT
WAVE CRASHING OVER THE NRN PLAINS BY WED. CAPPING WILL LIKELY
PREVENT MUCH CONVECTION ON TUES EXCEPT PSBLY ON EDGE OF CAP IN NWRN
CWA BY AFTN. THE CONVECTION CHANCES GET MUCH MORE INTERESTING NORTH
OF I90 TUES NGT AS SLY LLJ INTERACTS WITH BREAKING CAP AHEAD OF
SHORT WAVE. APPEARS TO BE QUITE A BIT OF SHEAR...MLCAPES...AND STEEP
LAPSE RATES WHICH WILL MOVE SEWD ALONG WITH A PSBL MCS FROM TUES
NGT THRU WED. THIS SYSTEM STRONG ENUF TO GO MORE ON DYNAMICS THAN
DIURNAL HEATING. CDFNT/OUTFLOW BOUNDARY WILL PROBABLY COOL HIGHS
QUITE A BIT IN NRN CWA ON WED...BUT SRN CWA HAS CHC TO HEAT OUT.
NWLY FLOW BRINGS IN COOLER AND DRIER AIR FOR WED NGT INTO THU
MRNG...BUT THEN AIR MASS RECOVERS IN THE AFTN WITH WSWLY FLOW. NEXT
PROBLEM IS TIMING NEXT SIGNIFICANT SHORT WAVE AND CDFNT SOMETIME
FROM FRI NGT TO SAT NGT...WHICH WILL DETERMINE TIMING OF NEXT CHC
TSTMS. WENT WITH EARLIER TIMING FOR NOW BASED ON EARLIER EC AND GFS
AND ALSO 12Z CANADIAN...BUT MAY HAVE TO BE SLOWED DOWN WITH LATER
FCSTS. LOOKS TO BE A WARM AND UNSETTLED WEATHER PATTERN UFN./ RYRHOLM
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 11, 10:45 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT SUN JUL 11 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1145 AM CDT SUN JUL 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL REDEVELOP MAINLY EAST OF INTERSTATE
29 THIS AFTERNOON. A FEW OF THESE STORMS COULD BE SEVERE WITH
QUARTER SIZE HAIL AND DAMAGING WIND GUSTS TO AROUND 60 MPH ACROSS
AREAS SOUTH OF A LINE FROM THE IOWA GREAT LAKES TO SIOUX CITY.
FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE
FUTURE...AND THE BIG SIOUX RIVER AT BRUCE WILL ALSO BE IN FLOOD
THROUGH AT LEAST THE BEGINNING OF NEXT WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATER TONIGHT AND
MONDAY SOUTH OF INTERSTATE 90. THESE STORMS WILL NOT BE SEVERE.
THERE WILL BE ANOTHER THREAT FOR THUNDERSTORMS TUESDAY NIGHT INTO
WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT ACROSS
NORTHWEST IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 11, 4:01 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 6 W ORLAND 43.89N 97.31W
07/10/2010 E65 MPH LAKE SD AMATEUR RADIO
FIVE INCH TREE BRANCH DOWNED AS WELL AS A NUMBER OF OTHER
SMALLER BRANCHES
&&
HEITKAMPLocal storm report, Jul 11, 4:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
517 PM CDT SUN JUL 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 NNE CHAMBERLAIN 43.89N 99.27W
07/10/2010 E1.00 INCH BRULE SD AMATEUR RADIO
ALONG WITH 30 TO 40 MPH WINDS. ALSO RECEIVED 1.90 INCHES
OF RAIN.
&&
HEITKAMPLightning, Yankton
- When
- July 11, 10:00 PM CST
- Where
- Yankton County, Yankton
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 42.870, -97.380
Lightning struck a meter on a business, causing a fire which caused relatively minor damage to the building.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 11, 20101 death · 1 event
- Tornado and Flash Flooding in Arkansas, July 11 to 13, 2010$439,000 · EF0 · 45 events
- Flash Flooding and Hail in Missouri, July 11 to 12, 2010$49,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Illinois, July 11, 2010$107,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in South Carolina, July 11, 2010$62,000 · EF0 · 10 events
- Damaging Winds in Texas, July 11, 2010$65,000 · 62 kt wind · 2 events
- Damaging Winds in Tennessee, July 11, 2010$60,000 · 55 kt wind · 2 events
- Flash Flooding and Damaging Wind in Tennessee, July 11 to 13, 2010$45,000 · 52 kt wind · 7 events
- Hail in South Dakota, July 11, 2010$50,000 · 1.5 in hail · 3 events
- Flash Flooding in Arkansas, July 11 to 12, 2010$50,000 · 2 events
- Damaging Wind and Lightning Strikes in Illinois, July 11, 2010$43,000 · 55 kt wind · 3 events
- Damaging Winds in Michigan, July 11, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249823.